Jump to content
CrazyBoards.org

Recommended Posts

So this might be useless, since nobody is on older antipsychotics anymore.

 

I'm on thiothixene (Navane) and it caused me to have random and uncomfortable arm and leg twitches. I told my pdoc and he prescribed benztropine (cogentin), and since I started taking it, I've noticed a HUGE difference in my vision. Things up close are very blurry, and even with my glasses on, I can't seem to focus my eyes on anything.

 

I'd be more than happy to discontinue this medication, but then the tremors start again, and this is the only antipsychotic that has worked for me. I may even have to raise my dosage. Are there other options for muscle spasms brought on by older antipsychotics? Is this going to mess me up permanently?

 

Help.

Link to comment
Share on other sites

That happened to me, as well, as a side effect of Cogentin. Every time. It took about a week to fully distort my close up vision, and I'm near sighted (I wear glasses for driving)

You may tolerate something like Artane better. The vision blurriness goes away once Cogentin is stopped. I just wore reading glasses until the other side effects got intolerable.

Link to comment
Share on other sites

Thanks for all the information, everyone. My fear now is that I don't see my psychiatrist again for a few months, and everything I've read about this med says "do not stop taking them until you've spoken with your doctor" I guess so they can decide if I need to titrate off it.

 

I don't want to keep taking something that is making it hard to read! But I'm scared if I go off it or try and mess with the dosage myself, something worse will happen.

 

I don't know how it all works, but I'm calling my doctor's office tomorrow, and I don't care who writes the script, I just want to see.

Link to comment
Share on other sites

i'm on older antipsychotics and take cogentin.

 

how long have you been taking it?

 

my vision was blurry for a bit when i was first adjusting to it, but then cleared up...so sorta the opposite experience of some others here...

 

do you take ativan or similar already also?i've found that can help with some of the antipsychotic side effects, though not as useful for those specifically long term.

 

i've taken propranolol and didn't find it as effective, personally, but response may vary and you might find it useful.

 

i agree with the plan to contact your physician regardless.

 

best to you

Link to comment
Share on other sites

Thanks for all the information, everyone. My fear now is that I don't see my psychiatrist again for a few months, and everything I've read about this med says "do not stop taking them until you've spoken with your doctor" I guess so they can decide if I need to titrate off it.

 

I don't want to keep taking something that is making it hard to read! But I'm scared if I go off it or try and mess with the dosage myself, something worse will happen.

 

I don't know how it all works, but I'm calling my doctor's office tomorrow, and I don't care who writes the script, I just want to see.

 

This is a significant side effect. Your doctor would expect you to call, not wait for your next appointment. Leave a message describing the symptoms. Also mention that akathisia was the reason you started. S/he should call back with an appointment or directions and a 'script on a substitute med.

Link to comment
Share on other sites

People definitely still take typicals. I took Navane for quite some time and stopped about a year ago and it was very effective for me but I experienced a lot of tremors and was also prescribed cogentin to help treat those side effects. Cogentin definitely screwed with my vision enough that I had to get progressive lens and I turn 21 in september. Kind of a bummer. So call your doctor ASAP. 

Link to comment
Share on other sites

Most anticholinergics (like cogentin) seem to have an effect on vision. I'm not sure if anyone understands the mechanism but it's quite a common side effect. I had very blury vision on procyclidene taken with risperdal but it went back to normal shortly after I switched to propranolol. No permenent harm done as far as I can tell.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...